Fantastical Drugs and When to Take Them: Preparing for the British Winter

By James Smith

My name is James and I am fascinated by drugs. I’m a pharmacist, as is my Dad, so I guess you could say that drugs are in my blood? Nowadays there are so many drugs on the market and what’s available in one country can differ to another. I wanted to use this article as an opportunity to introduce both UK and international students alike to some of the more common drugs and treatments available in the UK, with a focus on the British Winter and some of the top treatments that I personally recommend to tackle colds, flu and sore throats.

Paracetamol – for fever and pain

In the world of drugs, paracetamol (also known as acetaminophen) to patients is what pasta is to Italy in the world of food; a true staple. I highly recommend that you have a packet of this wonder drug on your person at all times! It is such a spectacular drug, that I am 100% convinced that a single packet of paracetamol is the glowing, golden, mysterious contents in that famous Pulp Fiction briefcase.

Paracetamol is an analgesic with antipyretic properties. This means it will nullify pain, whilst also being great at lowering your body’s temperature when you have a fever. You can buy paracetamol tablets for around 20p in most supermarkets and pharmacies – don’t bother using up that student loan by splashing out on the fancy £2 pills… the 20p stuff contains the same amount of drug and will work just as efficiently! Just note: there is a limit on how many you can buy without a prescription (16 pills in supermarkets, 32 pills in pharmacies).

‘Fun’ Fact: despite being one of the most commonly used drugs worldwide – we still don’t understand the mechanism of action of paracetamol (i.e. how or why it works).

My thoughts? It really must be magic!


Aspirin (or Ibuprofen) – for sore and swollen throats

Although known to many in other countries as a staple painkiller and anti-inflammatory drug, here in the UK it is used primarily at a lower dose (75mg daily) to thin the blood and prevent blood clots in elderly patients. The reason it is not used too much in the UK as a painkiller is because aspirin can cause serious gastrointestinal ulceration and bleeds when taken at high doses (150-300mg) too regularly! Additionally, it can’t be used in anyone under 16 years old due to a risk of causing Reye’s syndrome; a life-threatening condition that can cause swelling of the liver and brain.

However, if you are above 16 years of age and have a sore throat – gargling with 150mg or 300mg dispersible aspirin dissolved in water can do wonders for your throat, providing a localised analgesic and anti-inflammatory effect!

Taking ibuprofen tables can also help with sore and swollen throats, although may not provide the direct, localised effect that dispersible aspirin would. Again, the cheap generic stuff works just as well as the branded stuff (such as Nurofen)!

If you have asthma the general advice is to avoid aspirin and ibuprofen as they can potentially exacerbate asthma symptoms! But at least you can still take paracetamol (the best drug ever)!

Antibiotics – for when your doctor thinks appropriate

*Preachy rant warning*

Antibiotics are wondrous drugs and have saved thousands of lives worldwide. There are many different types of antibiotics that work in different ways and against different microorganisms, but all of them only work against bacterial infections and are ineffective against viral infections. Antibiotic tablets or injectables are only available with a prescription from a doctor.

Now it’s time for me to get preachy using ‘DONALD TRUMP’ style capitalized words to emphasise my points, as my literary skills are not strong enough to do so without using them.

In the UK, our healthcare professionals have a SERIOUS RESPONSIBILITY to reduce the risk of ANTIBIOTIC RESISTANCE. This is where antibiotics are inappropriately prescribed by doctors or POORLY USED BY PATIENTS and this can lead to infectious bacteria developing methods to stop the antibiotics killing it. Antibiotic resistance is a fascinating process and truly shows how amazing evolution can be, but it is dangerous to us all as humans! Therefore, you may find that doctors in the UK are reluctant to prescribe antibiotics for a cough or a cold or other minor ailments.

One reason for this, is that coughs and colds are usually caused by VIRUSES, not bacteria, thus antibiotics won’t help in the slightest and will only increase the risk of antibiotic resistance. Furthermore, on average, antibiotics increases recovery rate of a bacterial throat infection by 1 day – hardly worth it! I implore all of you to NOT PESTER DOCTORS FOR ANTIBIOTICS. Trust your doctor’s medical judgement (after all, after 5 years at medical school, they are generally more qualified than you are to judge what’s wrong with you!!!) and let me reassure you that if they feel you seriously need antibiotics, they will not hesitate to give them to you.

If you are prescribed antibiotics, take all the tablets given to you as directed and finish the course. Don’t get to day 3 of a 5 day course and think: ‘hell yeah, I feel better, so I’m going to stop taking them’. This is one of the most irresponsible things you can do and is one of the main driving forces behind antibiotic resistance. On top of that, it can lead to your infection coming back even worse than it was!

Overall message: don’t be a FOOL, trust your Doctor!

*Preachy rant OVER*

 Night-Nurse – for the sleep

Getting a goodnight of sleep is key to increasing your rate of recovery – however, when you’re all bunged up and struggling to breath, this can be much easier said than done. Welcome to NIGHTNURSE. Nightnurse is available as a liquid or capsule medicine, with both containing 3 drugs: promethazine, dextromethorphan and paracetamol (so you know its damn good). As the name suggests, this should be taken before you head off to bed!

Promethazine is an antihistamine used as a decongestant that dries up runny noses and makes it easy to breath. It also acts as a sedative (helps you to sleep), improving your sleep quality/length and rate of recovery!

Dextromethorphan meanwhile helps clear tickly coughs and paracetamol reduces fever – meaning all three drugs work harmoniously to help you sleep like a Snorlax. Please remember, as this product contains paracetmol you should not take paracetmol more recently than 4 hours before taking Nightnurse! Also note: not many people like the taste of Nightnurse liquid – some either buy the capsule formulation or prepare to take it like a shot of Sambuca!

Sudafed – for the sinuses

Feeling bunged up and have sinus pain? You may like to try some Sudafed! There are two predominant types of Sudafed products, which have one of two different active ingredients.

One form of Sudafed products contain Pseudoephedrine, a decongestant and is only found behind the counter at pharmacies. It may be the solo drug in the product or may be combined with other drugs such as ibuprofen as one cheeky pill-sized package. You may be asked to show some ID or questioned about the purchase of pseudoephedrine-containing Sudafed products. Why is this, I hear you ask? Because pseudoephedrine can be used to make crystal meth – so pharmacies have a responsibility to check that you’re no Walter Smith with the ambition to break bad!

The other form of Sudafed products contain phenylephrine instead, again either on its own or in combination with other drugs. It is less hassle to purchase (no ID or questions asked) but it is also has limited proof of efficacy and seriously won’t be as effective as the might pseudoephedrine. (In my opinion – it’s a bit of a con!)

Note: cheaper and generic versions of both Sudafed are available as cheaper and just as effective alternatives (or ineffective in the case of phenylephrine). Just ask the pharmacist for products containing Pseudoephedrine for details on what’s available!

The Flu-Jab – for protection

The flu-jab aims to protect you from the flu and prevent you catching the world’s most infectious virus. It is not 100% effective, but it can significantly decrease the chances of you catching and suffering with the flu. The flu jab offers protection against 3-4 strains of the influenza virus, which the World Health Organisation (WHO) have identified as the key threats for the year. This means you are protected from being infected by these strains of flu, however other strains may be lurking around with the ability to infect you!

It is particularly useful for elderly people, young children or those with underlying medical conditions, which may make them more susceptible to harm if infected by flu (such as those with Asthma). Some people may qualify to get the flu-jab for free (Over 65 year old, children, Asthma patients and those with compromised immune systems) – but even if you don’t, you can pay for the jab at many local pharmacies for around £10 a jab.

General welfare tips for winter

  • Stay hydrated – drink lots of water!
  • Vaseline is great for chapped and sore lips or skin, which can be caused by cold and dry weather
  • If you play sports, buying some Vicks vapor rub (or similar decongestant product) and rubbing some into the collar your sports top may help relieve nasal congestion (improving your breathing) whilst playing sports!
  • For all these drugs – please only take the doses mentioned on the packets or that you are told by a healthcare professional!
  • Honey and lemon tea can help sooth a sore throat really well – keep a bottle of honey and a lemon in stock throughout winter!
  • Keep getting your vitamins – eat lots of fruit and veg throughout winter and even consider some vitamin tablets (particularly containing vitamin C)! This will sturdy up your bodies defence against flu and nasty bugs!

This work is licensed under a Creative Commons Attribution-ShareAlike 4.0 International License.